New York, 2009

Flash Flood in New York, July 26, 2009

July 26, 2009 · NWS OKX · 1 event in 1 county or zone

A cluster of thunderstorms producing heavy rainfall moved across Orange County during the late evening hours which resulted in isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A cluster of thunderstorms producing heavy rainfall moved across Orange County during the late evening hours which resulted in isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 25, 9:40 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 25, 9:40 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1040 PM EDT SAT JUL 25 2009

.SYNOPSIS...
A WARM FRONT WILL APPROACH AND THEN CROSS THROUGH THE REGION
TONIGHT WITH SHOWERS AND THUNDERSTORMS. SHOWERS AND THUNDERSTORMS
ARE ONCE AGAIN EXPECTED SUNDAY AFTERNOON INTO SUNDAY NIGHT AHEAD
OF A COLD FRONT. THERE IS ALSO A HIGH RISK OF RIP CURRENTS ON
SUNDAY. THE COLD FRONT BECOMES STATIONARY ACROSS THE AREA INTO
EARLY NEXT WEEK. A SERIES OF SHORTWAVE DISTURBANCES MOVING THROUGH
THE AREA WILL KEEP THE WEATHER UNSETTLED THROUGH THE REST OF THE
WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
BKN LINE OF TSTMS REACHING WRN NJ AT 2Z. RADAR INDICATES AMS
UNSTABLE AHEAD OF THIS ACTIVITY WITH ISOLD INITIATION. 00Z NAM IS
MUCH DRIER IN THE NEAR TERM...HOWEVER WITH STLT/RADAR TRENDS AND
INCREASING LLJET WITH KOKX VWP AT 35-40KT...WILL KEEP LIKELY POPS
AND MAINTAIN LOC HVY RA WORDING. WITH INCREASING SHEAR THERE IS A
MRGNL WIND THREAT IN THE STRONGEST STORMS. TIMING BASED ON RADAR
IS AROUND 3Z W...6Z METRO...9Z CNTRL CT/LI...11Z ERN CT. CONTINUED
ISOLD-SCT DEVELOPMENT AHEAD OF THE MAIN BAND CANNOT BE RULED OUT.

PW PER 00Z OKX SOUNDING 1.09 IN. THIS WILL INCREASE OVERNIGHT WITH
MOIST SLY FLOW.

WILL MAINTAIN EARLY MRNG FG WITH LLVL MOISTURE BUILDING. SOME BR
HAS ALREADY DEVELOPED AT KGON.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
UPPER-LEVEL TROUGH DRIFTS SLOWLY EASTWARD ACROSS THE GREAT LAKES
REGION AND UPPER OH VALLEY ON SUNDAY...WHILE STACKED LOW RETROGRADES
SLIGHTLY NW INTO CENTRAL ONTARIO.

WARM FRONT AND ASSOCIATED CONVECTION SHOULD PUSH NORTHEAST OF THE REGION
SUNDAY MORNING...WITH REGION WARM SECTORED IN VERY WARM AND HUMID
AIRMASS WITH DEWPOINTS RISING INTO THE 70S. TEMPS WILL BE TRICKY ON
SUN WITH MORNING AND AFTERNOON CONVECTION AND CONVECTIVE DEBRIS. BUT
EXPECTING GENERALLY NEAR SEASONABLE TEMPS AS THERE SHOULD BE A
WINDOW FOR PARTIAL CLEARING FROM LATE MORNING INTO EARLY
AFTERNOON...WHICH WILL ALLOW FOR QUICK WARM-UP WITH 900 HPA TEMPS
AROUND 20C(MID 80S CITY/INTERIOR AND LOWER 80S COAST).

THE QUESTION FOR SUNDAY WILL HOW QUICKLY WILL THE ATMOSPHERE
RE-CHARGE AFTER OVERNIGHT CONVECTIVE OVERTURNING? THINKING IS THAT
CONVECTION WILL BE DELAYED TILL MID-LATE AFTERNOON ONWARDS WHEN
RIGHT REAR QUAD OF UPPER JET ENERGY AND MID-LEVEL SHORTWAVE ENERGY
APPROACH THE REGION...MODERATE INSTABILITY LEVELS DEVELOP ACROSS
THE CITY/INTERIOR...AND A LEE TROUGH AND SW LLJ FORCING EXPECTED
TO DEVELOP AS WELL. DEEP LAYER SHEAR SHOULD BE SUFFICIENT FOR
SUPERCELL DEVELOPMENT. THIS COMBINED FORCING...SHEAR...FOCUS AND
INSTABILITY WILL SET THE STAGE FOR POSSIBLE SEVERE WX IN THE LATE
AFTERNOON AND EVENING. MAIN THREATS WILL BE DAMAGING WINDS IN
UNI-DIRECTIONAL FLOW AND LARGE HAIL IN STRONGEST STORMS. A LOW END
TORNADO THREAT WILL EXIST WITH ANY SUPERCELLS AS SUFFICIENT LOW-
LEVEL HELICITY VALUES AND LOW LCLS ARE EXPECTED.

WITH LLJ ALIGNED WITH MID-LEVEL FLOW (VERY LOW MBE FORWARD MOTION
VECTORS)...UNIDIRECTIONAL SW FLOW (ALLOWING FOR TRAINING) AND PWATS
AROUND 2 INCHES...LOCALIZED FLASH FLOODING WILL BE AN ISSUE AS
WELL.

WILL CONTINUE ENHANCED WORDING AND ADDRESSING IN HWO.

SHOWERS AND THUNDERSTORMS WILL LIKELY PERSIST WELL INTO SUN NIGHT
AS THEY TRANSLATE EAST DUE TO COMBINED SUFFICIENT
FORCING...MODERATE SHEAR AND INSTABILITY AS THE COLD FRONT
APPROACHES. STRONG TO SEVERE STORMS POSSIBLE WELL INTO THE EVENING
DUE TO ABOVE SUPPORT...ALTHOUGH BECOMING ELEVATED IN NATURE AS
THEY TRANSLATE E OVER MARITIME AIRMASS ALONG COAST.

WEAK COLD FRONT BECOMES STATIONARY ACROSS THE REGION LATE SUNDAY
NIGHT...GRADUALLY DISSIPATING MON INTO MON NIGHT. UPPER TROUGH TO
THE WEST OF THE REGION WEAKENS ON MON AS THE CLOSED LOW OVER ONTARIO
OPENS AND RETROGRADES FURTHER NW. HUMID CONDITIONS EXPECTED.
PLENTY OF MORNING STRATUS/FOG SHOULD GIVE WAY TO MOSTLY CLOUDY
SKIES WITH WEAK COLD FRONT OVER THE REGION. TEMPS SLIGHTLY BELOW
SEASONABLE. SCATTERED AFTERNOON/EARLY EVE CONVECTION POSSIBLE WITH
MARGINAL INSTABILITY DEVELOPMENT...BUT WEAKER UPPER FORCING AND
DEEP LAYER SHEAR WILL LIMIT SEVERE THREAT. PWAT VALUES WILL BE
LOWER THAN SUN...LIMITING THE FLASH FLOOD POTENTIAL AS WELL.

UPPER TROUGH SHEARS NE MON NIGHT WITH WSW UPPER FLOW DEVELOPING.
PARTIAL CLEARING LATE AFTER CONVECTION WITH MUGGY BUT SEASONABLY
MILD OVERNIGHT TEMPS.

MOSTLY SUNNY AND VERY WARM AND HUMID CONDITIONS ON TUESDAY IN
SOUTHERLY FLOW...WITH HIGHS SLIGHTLY ABOVE SEASONABLE. UPPER 80S TO
AROUND 90 CITY/INTERIOR...LOWER TO MID 80S COAST WITH SEA BREEZE
DEVELOPMENT. THIS MAY BE THE WARMEST DAY SO FAR THIS UNUSUALLY
COOL JUNE AND JULY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
RELATIVELY NORMAL SUMMER PATTERN FOR THE EXTENDED PERIOD WITH NO
MAJOR RAIN MAKERS AND TEMPS AVERAGING NEAR CLIMATOLOGY TO SLIGHTLY
ABOVE. ISO TO SCT AFTERNOON CONVECTION CANNOT BE RULED OUT ANY
DAY...ALTHOUGH THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS ARRIVES
LATE WED INTO THU WITH AN APPROACHING COLD FRONT. MOS GUIDANCE
CONTINUES TO SHOW NYC APPROACHING 90 DEGREES FOR MIDWEEK. IT
REMAINS TO BE SEEN IF WE WILL MAKE IT TO THE END OF JULY WITHOUT
REACHING 90 DEGREES IN CENTRAL PARK FOR THE ONLY THE SECOND TIME
SINCE RECORDS BEGAN (THE LAST TIME CENTRAL PARK HAD NO 90 DEGREE
DAYS IN JUNE AND JULY WAS 1996).

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
BKN LINE OF TSRA ACROSS WRN NJ TIMES OUT TO AROUND 5-6Z LINEARLY.
S WINDS WILL INCREASE LLVL MOISURE. MID CLOUDS INHIBITING VIEW OF
STRATUS FROM STLT. WILL MAINTAIN PREVAILING VFR TIL 5-6Z...THEN
LOWER CIGS AS PCPN REACHES THE REGION COINCIDENT WITH DEEPENING
LLVL MOISTURE. PATCHES OF AROUND BKN010 CAN BE EXPECTED 2-5Z.

TSRA LINGERS KGON THRU ABOUT 15Z SUN...WHILE LOW CLOUDS SCT OUT
ELSEWHERE. ROUND OF STRONG TSTMS POSSIBLE SUN AFTN/EVE. ATTM
TIMING APPEARS TO BE AFT 21Z.

OUTLOOK FOR 06Z MON THROUGH WED...
SUN: VFR...TSTM POTENTIAL MID AFTERNOON THROUGH EVENING WITH LOCAL
MVFR TO IFR CONDITIONS.
MON-WED: VFR. ISOLD TO SCT AFTERNOON CONVECTION WITH MVFR
CONDITIONS.

&&

.MARINE...
SEAS AT 2Z RUNNING 3-4 FT ON THE OCEAN. WINDS GENERALLY 10-20 KT
ACROSS ALL CSTL WATERS.

WITH WIND SPEEDS NOT EXPECTED TO DROP MUCH OVERNIGHT...IT WILL BE
PRETTY EASY TO REACH 5FT OVERNIGHT. THEREFORE WILL START A SCA FOR
ANZ353 AND 355 AT 10Z...ALTHOUGH SETS TO 5FT PRIOR TO THAT ARE
POSSIBLE.

ALSO...IT WILL BE A SCA FOR BOT WINDS AND SEAS AS GUSTS TO 25 KTS
ARE POSSIBLE FURTHEST SOUTH AND EAST IN THOSE TWO ZONES.

WITH PERSISTENT SOUTHERLY FLOW FOR THE NEXT FEW DAYS...MAY BE LOOKING
AT 2-3 DAYS WITH LOW END SCA. RIGHT NOW THE HAZARD RUNS THROUGH
MONDAY AFTERNOON...BUT IT MAY NEED TO BE EXTENDED.

ELSEWHERE...A FEW GUSTS TO 25 KTS POSSIBLE DUE TO THE AMBROSE JET
OUTSIDE NY HARBOR THIS AFTERNOON/EVENING...BUT SHORT LIVED.

STRONG THUNDERSTORMS POSSIBLE LATE TONIGHT AND ONCE AGAIN SUNDAY
AFTERNOON WITH LOCALLY HAZARDOUS CONDITIONS POSSIBLE.

THE REMAINDER OF THE FORECAST PERIOD LOOKS UNSETTLES WITH A STALLED
FRONT OVER THE WATERS...AND A SERIES OF TROUGHS WORKING THEIR WAY
EASTWARD.

NOTE...STRONG SOUTHERLY WINDS ARE EXPECTED TO DEVELOP AHEAD OF AN
APPROACHING COLD FRONT ON SUNDAY. THESE WINDS COMBINED WITH LONG
PERIOD SOUTHEASTERLY SWELLS WILL MAKE FOR A HIGH RISK OF RIP
CURRENTS. A HIGH RISK OF RIP CURRENTS IMPLIES THAT WIND AND/OR
WAVE CONDITIONS SUPPORT THE DEVELOPMENT OF VERY STRONG RIP
CURRENTS. THESE RIP CURRENTS WILL BE LIFE THREATENING TO ANYONE
WHO ENTERS THE SURF.

MARINE EXTENDED:

WAVE HEIGHTS ABOVE SCA CRITERIA ARE POSSIBLE WED AND THU WITH
SOUTHERLY WINDS IN THE 10 TO 15 KT RANGE THROUGH THE PERIOD.

&&

.HYDROLOGY...
TSTMS LATE TONIGHT THRU SUNDAY NIGHT COULD PRODUCE AREAL QPF OF
AROUND AN INCH FROM NYC METRO NORTH/WEST...AND 1/2 TO 1 INCH OVER
MOST OF SOUTHERN CT AND LONG ISLAND. LOCALLY MUCH HIGHER AMOUNTS OF
2+ INCHES ARE POSSIBLE WITH SLOW MOVING AND TRAINING
STORMS...PRESENTING THE POSSIBILITY FOR FLASH FLOODING OF URBAN
AREAS AND SMALL STREAMS.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM SUNDAY TO 6 PM EDT MONDAY FOR
     ANZ350-353.

&&

SYNOPSIS...NV
NEAR TERM...JMC
SHORT TERM...NV
LONG TERM...MAS
AVIATION...BS/JMC
MARINE...BS/JMC/MAS
HYDROLOGY...NV
Hazardous weather outlook, Jul 25, 3:58 PM EST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
458 PM EDT SAT JUL 25 2009

CTZ005>012-NJZ002>006-011-NYZ067>074-078-079-262100-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
458 PM EDT SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

THUNDERSTORMS OVERNIGHT COULD PRODUCE FLASH FLOODING...WITH THE
GREATEST THREAT OVER THE LOWER HUDSON VALLEY...NORTHEAST NEW
JERSEY...NEW YORK CITY...WESTERN LONG ISLAND AND SOUTHWEST
CONNECTICUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS SUNDAY AFTERNOON INTO SUNDAY NIGHT COULD PRODUCE
FLASH FLOODING...DAMAGING WIND GUSTS AND LARGE HAIL...WITH THE
GREATEST THREAT OVER THE LOWER HUDSON VALLEY...NORTHEAST NEW
JERSEY...NEW YORK CITY...WESTERN LONG ISLAND AND SOUTHWEST
CONNECTICUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ075>077-080-081-262100-
KINGS (BROOKLYN)-QUEENS-NASSAU-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
458 PM EDT SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

THUNDERSTORMS OVERNIGHT COULD PRODUCE FLASH FLOODING...WITH THE
GREATEST THREAT OVER NEW YORK CITY AND WESTERN LONG ISLAND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A HIGH RISK OF RIP CURRENTS ON SUNDAY. A HIGH RISK OF
RIP CURRENTS IMPLIES THAT WIND AND/OR WAVE CONDITIONS SUPPORT THE
DEVELOPMENT OF VERY STRONG RIP CURRENTS. THESE RIP CURRENTS WILL
BE LIFE THREATENING TO ANYONE WHO ENTERS THE SURF.

THUNDERSTORMS SUNDAY AFTERNOON INTO SUNDAY NIGHT COULD PRODUCE
FLASH FLOODING...DAMAGING WIND GUSTS AND LARGE HAIL...WITH THE
GREATEST THREAT OVER NEW YORK CITY AND WESTERN LONG ISLAND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-262100-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
458 PM EDT SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ON SUNDAY MAY BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND LARGE HAIL AND INTENSE CLOUD TO GROUND LIGHTNING...WITH
THE GREATEST THREAT OVER THE WESTERN WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jul 25, 11:59 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1259 AM EDT SUN JUL 26 2009

NYZ067-068-260530-
ORANGE-PUTNAM-
1259 AM EDT SUN JUL 26 2009

...STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ORANGE AND PUTNAM
COUNTIES...

AT 1257 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR NEW WINDSOR...OR NEAR NEWBURGH...AND
MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL BE...
  NEAR NEWBURGH BY 105 AM.

SMALL HAIL...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM. IN ADDITION...VERY HEAVY RAIN IS OCCURRING WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JMC

The radar

The Albany radar (KENX), 130 km away, was scanning. The volume nearest the first event began at 05:07 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Orange

When
July 26, 12:05 AM EST to 12:20 AM EST
Where
Orange County, 0.48 mi SSE of Mechanicstown to 0.72 mi N of Florida Colemans Arp
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.444, -74.375

Route 17 in Goshen was closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189650.